Colorado, 2003Damaging Wind and Lightning Strike in Colorado, May 31, 2003
May 31, 2003 · NWS BOU · 2 events in 2 counties and zones
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 1:28 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, May 31, 1:28 PM MST, 2 hours 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT SAT MAY 31 2003
SHORT TERM DISCUSSION: TAIL END OF WEAK SHORT WAVE CURRENTLY
PASSING ACROSS COLORADO HELPING TO INITIATE CONVECTION ACROSS
MOUNTAINS AND FOOTHILLS. SOME SHOWERS AND STORMS HAD MOVED ACROSS
THE HAYMAN BURN AREA...SO FAR NO SIGNIFICANT PROBLEMS. PROFILER
DATA AND RADAR OBS SUGGEST STORM MOVEMENT AROUND 10-15 KTS. THREAT
OF MAJOR FLOODING LOW AT THIS POINT...THOUGH THERE IS A SMALL CHANCE
FOR TRAIN ECHOES. STILL POTENTIAL FOR LOCALIZED FLOODING DUE TO
STREAMS AT OR NEAR BANKFULL. ACTIVITY ACROSS MOUNTAINS AND
FOOTHILLS SHOULD END DURING EVENING ONCE WAVE HEADS EAST AND
SUBSIDENCE BEGINS. ACROSS THE PLAINS...AIRMASS STILL A BIT
CAPPED...AS THERE IS STILL SOME CIN AROUND. CAPES REACHING 1500
J/KG ACROSS THE FRONT RANGE. SOUNDINGS SUGGEST TEMPERATURES NEED TO
REACH 85 DEGREES BEFORE CAP IS BROKEN. MAY END UP HAVING TO WAIT
FOR BOUNDARY INTERACTIONS. STILL...THE WAVE SHOULD BE ENOUGH TO
BREAK THE CAP. ONCE STORMS DEVELOP...THERE IS POTENTIAL FOR A FEW
STORMS TO BECOME SEVERE AS SHEAR PROFILE LOOKS SUFFICIENT. WILL
KEEP THE CURRENT POPS AS IS. STORMS NOT EXPECTED TO LAST MUCH PAST
MIDNIGHT DUE TO SUBSIDENCE BEHIND WAVE. BOUNDARY LAYER WINDS AND
HUMIDITIES SUGGEST SOME FOG TO DEVELOP OVER PORTIONS OF EAST...
ESPECIALLY IF DECENT RAINS OCCUR. WILL MENTION PATCHY FOG FOR NOW.
ON SUNDAY...AIRMASS LOOKS TO DRY OUT A BIT IN THE MID LEVELS AS
NORTHWEST FLOW ALOFT INCREASES SLIGHTLY. STILL QUITE A BIT OF LOW
LEVEL MOISTURE PRESENT FOR SCATTERED SHOWERS AND STORMS IN
AFTERNOON. CROSS SECTIONS AND FORECAST SOUNDINGS INDICATE A BIT
BETTER SHEAR PROFILE...WITH LITTLE OR NO CIN AFTER 18Z. CAPES
PROGGED TO BE IN THE 1500 J/KG AREA. MODELS SUGGEST FRONT TO BE
DELAYED TILL LATER PERIOD. THUS SEVERE POTENTIAL A BIT BETTER
DURING AFTERNOON...WITH HAIL MAIN THREAT. STILL THE POSSIBILITY FOR
SOME HEAVY RAIN...DESPITE THE FORECAST OF DECREASING PRECIPITABLE
WATER VALUES ACROSS MOUNTAINS AND ALONG FRONT RANGE. D-L
LONG TERM DISCUSSION: PERSISTENT PATTERN OF NORTHWESTERLY FLOW
ALF...WEAK COOL FRONTS AND A CONTINUED CHC OF THUNDERSTORMS IS
PROGGED TO CONTINUE THRU THE WEEK. MDLS BRING NEXT COOL FRONT INTO
NERN CO SUNDAY NIGHT. THIS SHUD SET THE TABLE FOR MORE SHOWERS AND
THUNDERSTORMS ON MONDAY. AT THIS TIME...THE MESOETA PARKS THE MSTR
RIGHT ALONG THE FRONT RANGE AND PALMER DIVIDE...WITH SELY SFC WINDS
DVLPG OVER THE PLAINS BY THE AFTN. AS A RESULT...WL KEEP A CHC OF
THUNDERSTORM MENTIONED FOR MONDAY AFTN/EVNG. IN FACT...CONVECTION ON
MONDAY NIGHT MAY CONTINUE OVERNIGHT AS BOTH THE GFS AND ETA SLIP AN
EMBEDDED SHORT WAVE ACRS NRN CO MONDAY NIGHT. SFC HIGH PRESSURE WL
MOVE INTO THE NRN GREAT PLAINS TUESDAY AFTN BRINGING ANOTHER ELY
SURGE INTO THE CWA. THIS MAY ACT AS A FOCUS FOR THUNDERSTORM ALONG
THE FRONT RANGE TUESDAY AFTN/EVNG. ACRS THE NERN PLAINS...AMS MAY
BE TOO STABLE FOR THUNDERSTORMS...SO MAY OPT FOR JUST A SLGT CHC
THERE.
FOR WEDNESDAY THRU SATURDAY...NWLY FLOW WL CONTINUE. GFS NOW SHOWS
TO DISTINCT SHORT WAVES MOVING FM THE NRN GREAT PLAINS AND BRUSHING
COLO. THE FIRST IS WEDNESDAY NIGHT...WITH ANOTHER THURSDAY NIGHT.
ALTHOUGH THE OVERALL PATTERN ADVERTISED BY THE MODELS HAD BEEN
CONSISTENT...THE DETAILS RMN WISHY WASHY FROM RUN TO RUN. FOR NOW WL
JUST MAINTAIN A CHC OR SLGT CHC OF THUNDERSTORMS THRU THE EXTENDED
PERIOD AND LOWER EXPECTED MAX TEMPERATURES SLIGHTLY. COOPER
.DEN...NONE.
Hazardous weather outlook, May 31, 9:40 AM MST, 6 hours 20 minutes before
COZ030>051-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
AND EVENING HOURS TODAY...MAINLY OVER THE FRONT RANGE FOOTHILLS AND
ADJACENT PLAINS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH
LARGE HAIL AND HEAVY RAINS THE MAIN THREAT. WINDS ALOFT WILL BE A
BIT STRONGER TODAY...SO THE THREAT OF FLOODING WILL BE LOWER THAN
YESTERDAY. MOUNTAIN AND FOOTHILL STREAMS ARE STILL RUNNING NEAR
BANKFULL...SO IF THERE IS SUBSTANTIAL RAIN OVER THE FOOTHILLS THESE
STREAMS COULD FLOOD.
WARMER AND DRIER AIR ALOFT WILL SPREAD OVER THE AREA TODAY...WHICH
WILL DELAY THE ONSET OF THUNDERSTORMS. SLIGHTLY COOLER LOW LEVEL
AIR IS ALSO EXPECTED TO LIMIT THE PROGRESS OF THUNDERSTORMS ONTO THE
PLAINS THIS EVENING. HOWEVER...THERE SHOULD BE ENOUGH HEATING OF
THE MOIST AIR TO GENERATE THUNDERSTORMS IN AND NEAR THE FOOTHILLS BY
MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP EACH DAY. A FEW STORMS MAY BE SEVERE SUNDAY.
A PERSISTENT NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE.
A SERIES OF COOL FRONTS WILL ALSO MOVE INTO THE AREA THIS WEEK AS
SOME WEATHER DISTURBANCES BRUSH THE STATE FROM THE NORTHEAST. AS A
RESULT...ENOUGH LOW LEVEL MOISTURE WILL EXIST FOR A CONTINUED CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
D-L/FMC
Lightning, Larimer
- When
- May 31, 4:00 PM MST
- Where
- Larimer County, 2 mi NE of Loveland
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.666, -105.461 (the zone’s center; the record gives no point)
Lightning struck and killed one man, and injured another, while they were fishing along the shore of Boyd Lake.
Thunderstorm Wind, Washington
- When
- May 31, 7:10 PM MST
- Where
- Washington County, 14 mi NNW of Otis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.333, -103.050
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Flash Flooding and Damaging Winds in Maryland, May 31, 2003$212,000 · 53 kt wind · 13 events
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 2003$120,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, May 31, 2003$100,000 · 1 event
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, May 31, 20031 injured · $40,000 · 1.25 in hail · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
- Damaging Wind in North Carolina, May 31, 2003$25,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362011, 5362012.